Raju GV, Kumar TC, Khanna S. [A letter to the Editor]
Sudden death following neuroleptic administration due to hemoperitoneum
resulting from physical restraint.
Can J Psychiatry (Canada), May 2001, 46(4) p372-373
CHAS' NOTES & REVIEW FOLLOW THE LETTER TEXT
Sudden deaths have been reported in previously healthy patients following neuroleptic [medication] administration.(1-3) In many such cases the causes of these deaths have been unclear and autopsies unhelpful.
Often, such deaths are assumed to be due to neuroleptic-induced cardiotoxicity (arrythmias)(4), with other less common causes being neuroleptic malignant syndrome (NMS), seizures, acute laryngeal dystonia, malignant hyperthermia, and overdosage.(5) Individuals at risk are elderly, physically debilitated, and agitated patients.(5) Rarely, other causes result in sudden death and are often ignored. The following case report, however, highlights the importance of thorough investigation of the causes of such deaths.
A 19-year-old, previously healthy man presented to our emergency in a physically restrained state, with a 10-day history of aggressive behaviour, irrelevant talk, and disturbances in biological, social, and occupational functioning. There was no other contributory history of medical or neurological illness, substance use, or drug sensitivity. A mental status examination revealed motor restlessness, delusions of persecution, and hallucinatory behaviour.
The patient was uncooperative in regard to a detailed physical examination but had stable vital parameters, and grossly, all the systems (cardiovascular, respiratory, gastrointestinal, and neurological) were normal. There were, however, multiple abrasions over the patient's face, trunk, and limbs.
A diagnosis was made of acute polymorphic psychotic disorder without symptoms of schizophrenia, as per ICD-10 criteria.(6) Biochemical investigations, including renal and liver function tests, were normal. The patient was freed from restraints and 10 mg IM of haloperidol was administered immediately, and repeated after 8 hours, to calm the patient.
The patient developed breathing difficulty 1 hour after the second dose, and on examination he had marked pallor, hypotension, tachycardia, and tachypnoea. There were no signs of NMS. Emergency biochemical parameters, including renal and liver functions, glucose, and creatine phosphokinase were normal. The patient died of cardio-respiratory failure within 45 minutes of developing dyspnoea, despite all resuscitatory measures.
An autopsy revealed 1.5 litres of unclotted blood in the peritoneal cavity and a small tear in the liver capsule near the porta hepatis.
The cause of sudden death in this case was hypovolemic shock due to hemoperitoneum resulting from trauma to the liver sustained during physical restraint used by the patient's attenders. If an autopsy had not been conducted, the death might have been assumed to be due to neuroleptic-induced toxicity. A thorough investigation is therefore recommended for such deaths before they are assumed to be due to neuroleptics.
GVL Raju, MBBS
TC Ramesh Kumar, MD
S Khanna, MD, MRCPsych
CHAS' NOTES & REVIEW:
These authors describe their very brief case report as highlighting "the importance of thorough investigation of the causes of death" for the victim of excited delirium and restraint application, who is diagnosed as suffering ONLY from a "psychiatric" difficulty. They conclude that, "If an autopsy had not been conducted, the death might have been assumed to be due to neuroleptic-induced toxicity. A thorough investigation is therefore recommended for such deaths before they are assumed to be due to neuroleptics."
I basically agree with that conclusion. However, I think that this case-report letter highlights a whole HELLUVALOT MORE than just the need for a thorough "post-mortem" investigation!
This brief case report failed to describe the manner and methods of restraint that were employed PRIOR to the victim's arrival at the emergency department (ED) and failed to identify the manner and methods of restraint (apart from chemical restraint) that were employed during the victim's ED and hospital stay. Is that, perhaps, because the authors were unaware that asphyxial forms of restraint can kill someone? Or, because the authors were unaware that excessively forceful forms of restraint can cause TRAUMA significant to kill someone?
These authors failed to identify whether the victim was sent to a "psych ward" of some sort after his "vital parameters, and grossly, all the systems (cardiovascular, respiratory, gastrointestinal, and neurological)" were determined to be "normal" in spite of his "uncooperative" behavior in the ED. Did they KEEP HIM in the emergency department until he died? Or, was he sent to a less-medically-adept area of the hospital and THAT was where he died?
These authors also failed to describe the manner and methods of restraint (apart from chemical restraint) that were employed during the last hours of this victims' life (whether he died in the emergency department or some other "ward" of the hospital). Again, is that, perhaps, because the authors were unaware that asphyxial forms of restraint can kill someone? Or, because the authors were unaware that excessively forceful forms of restraint can cause TRAUMA significant to kill someone?
BASICALLY, the IMPORTANT LESSONS to be learned
from this very brief case report, are THESE:
(Ms. Charly D. Miller)